Consuming too much of one drug, or a cocktail of different drugs, can lead to an overdose. Unfortunately it is really difficult to know exactly how much is too much as it will depend on the substance, your body and the situation.

Heroin overdoses are the most common; however, it’s definitely not the only drug that can have fatal consequences. Mixing drugs can be incredibly dangerous and cause your system to react unpredictably. If you're drinking heavily or taking benzos with a blend of other drugs, your chances of overdosing are increased.

If you’ve gone without drugs for a few days your tolerance will be affected. Returning to your normal dose could have fatal consequences. The same goes for relapsing – if you’ve been through withdrawal, your pre-withdrawal dosage could potentially kill you. Remember: never use alone. Check out this article on harm and risk reduction.

If you' want more info on overdosing call 24 hour free YoDAA Line: 1800 458 685.

If you’ve gone without drugs for a few days your tolerance will be affected. Returning to your normal dose could have fatal consequences.

If you think someone might have overdosed, first ask them if they have taken anything and look for these signs:

  • Collapse
  • Continuous vomiting- Blue lips and nails
  • Choking and gurgling
  • Seizure- Fewer than four breaths per minute

Call 000 and wait with the person. Paramedics are not the police – don’t ever let fear of getting in trouble stop you from calling an ambulance in an emergency.